New Jersey, 2002

Flash Flood in New Jersey, November 17 to 19, 2002

November 17 to 19, 2002 · NWS PHI · 1 event in 1 county or zone

A northeaster produced steady rain, heavy at times, across Somerset County. This continued a trend of wetter than normal conditions that started in the first half of October and ended the drought.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A northeaster produced steady rain, heavy at times, across Somerset County. This continued a trend of wetter than normal conditions that started in the first half of October and ended the drought. The rain began around sunrise on the 16th and continued steadily through the morning of the 17th. The heaviest rain fell between 1 a.m. and 2 a.m. EST on the 17th when 0.40 fell at the Somerville Airport. Doppler Radar Storm Total Estimates averaged between 1.5 and 2.0 inches. This was enough rain given the already near saturated soil conditions to produce flooding along the North Branch of the Raritan River and the Millstone River. The North Branch of the Raritan River at South Branch was above its 6.9 foot flood stage from 730 a.m. EST through 1209 p.m. EST on the 17th. It crested at 7.30 feet at 10 a.m. EST on the 17th. The Millstone River at Griggstown was above its 9 foot flood stage from 432 a.m. EST on the 17th through 715 a.m. EST on the 19th. It crested at 11.31 feet at 5 a.m. EST on the 18th. Storm totals included 1.90 inches in Somerville. The northeaster that affected the region moved from the eastern Gulf of Mexico the morning of the 16th, to near Cape May the morning of the 17th (central pressure about 1000 millibars) to Nova Scotia by the morning of the 18th. While the central pressure of this northeaster was not as low as some of the others so far this autumn, a high pressure system over New England and nearby Canada increased the pressure gradient which subsequently increased the amount of moisture that was ingested and then precipitated by this system.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Nov 17, 3:42 AM EST, 50 minutes earlier.

Area forecast discussion, Nov 17, 3:42 AM EST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
342 AM EST SUN NOV 17 2002

TEMPS AROUND OR JUST ABOVE FREEZING NORTHERN ZONES...BUT SOME ICING
STILL REPORTED IN THE HIGHER ELEVATIONS...THEREFORE I WILL KEEP THE
WINTER WX ADVISORY EARLY THIS AM.

OTHERWISE...THE RAIN HOLDS ALL DAY TODAY. ALTHOUGH THERE MAY BE A
BREAK THIS AM...THE VORTICITY FROM THE BOTTOM OF THE TROUGH LIFTS
THROUGH THE AREA THIS AFTN AND EVENING GENERATING MORE RAIN.
HOWEVER...SINCE THE LOW HAS SHIFTED OFFSHORE AND WEAK CAA HAS DVLP
OR WILL BE DEVLOPING...HEAVY PCPN IS NOT LONGER EXPECTED AND
THEREFORE THE FFA HAS BEEN CANCELLED.

AFTER THE LOW MOVES BY EARLY TNGT...COLDER AIR MOVES IN FRONT THE
NW. THE DRY AIR IS SLOWER TO ARRIVE. BASED ON LOW LVL
THICKNESS...THE NRN ZONES COULD GET AN INCH OR TWO FROM SNOW SHOWERS
LATE TNGT...OTHERWISE...AREAS FARTHER SOUTH SHOULD BE DRY BEFORE ANY
CHANGE.

THEN THE REST OF THE FCST IS GENERAL TRANQUIL WITH A NW FLOW
PATTERN. A TROUGH MOVING BY TO THE NORTH ON TUE COULD GENERATE SHWRS
WITH RAIN/SNOW SHOWERS PSBL NORTH.

FCSTID =    9
MPO   33  28  37  26 / 100 100  20  10
ABE   37  31  46  28 / 100  90  10  10
RDG   38  33  45  29 / 100  90  10   0
PHL   43  38  50  33 / 100  80   0   0
12N   36  31  42  27 / 100 100  10  10
SMQ   39  36  48  30 / 100  90  10  10
TTN   42  37  50  30 / 100  90  10   0
MIV   45  41  51  30 / 100  80   0   0
ACY   55  43  52  33 / 100  80   0   0
ILG   42  38  50  30 / 100  80  10   0
DOV   44  40  51  31 / 100  80   0   0
GED   50  41  51  32 / 100  70   0   0
ESN   45  43  50  32 / 100  80   0   0

.PHI...
DE...NONE.
MD...NONE.
NJ...COASTAL FLOOD WARNING FOR THIS MORNING FOR ZONES NJZ012>014...
NJZ020...NJZ022>027.

WINTER WEATHER ADVISORY FOR EARLY THIS MORNING FOR ZONE NJZ001.

PA...WINTER WEATHER ADVISORY FOR EARLY THIS MORNING FOR ZONES
PAZ054>055.

MARINE...GALES STILL ON NJ COAST...SCA DEL COAST AND DEL BAY WITH
GALES PSBL THERE LATE TNGT INTO MON.

RNS
Hazardous weather outlook, Nov 16, 6:30 AM EST, 22 hours 2 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-161330-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
630 AM EST SAT NOV 16 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND
NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...

A FLOOD WATCH IS IN EFFECT FOR TONIGHT AND SUNDAY MORNING FOR THE
POCONOS...LEHIGH VALLEY AND SOUTHEASTERN PENNSYLVANIA (PA ZONES
54/55/60>62/67>71)...WESTERN AND CENTRAL NEW JERSEY (NJ ZONES
1/7>10/12/15>19)...NEW CASTLE COUNTY DELAWARE (DE ZONE 1) AND CECIL
COUNTY MARYLAND (MD ZONE 8).
A COASTAL FLOOD WATCH IS IN EFFECT FOR SUNDAY MORNING FOR THE NEW
JERSEY OCEANFRONT AND BACK BAYS AND FOR RARITAN BAY (NJ ZONES
12>14/19/20/22>27).
A GALE WARNING IS IN EFFECT FROM SANDY HOOK TO CAPE MAY NEW JERSEY.

.SPOTTER CALL TO ACTION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED.

IOVINO

In the hours before

Special weather statement, Nov 16, 11:56 PM EST, 4 hours 36 minutes before
NJZ001-007>009-PAZ054-055-060>062-067>069-170700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1156 PM EST SAT NOV 16 2002

...STRONG GUSTY WINDS WILL OCCUR OVERNIGHT...

DEVELOPING LOW PRESSURE OVER THE MIDDLE ATLANTIC COAST AND HIGH
PRESSURE OVER EASTERN CANADA WILL CONTINUE TO CAUSE WINDY CONDITIONS
OVERNIGHT. WINDS WILL BE SUSTAINED BETWEEN 20 AND 30 MPH WITH GUSTS
OVER 40 MPH.

MOTORISTS AND ESPECIALLY HIGH PROFILE VEHICLES SHOULD BE ESPECIALLY
ALERT FOR THE STRONG WINDS...WHICH WHEN COMBINED WITH THE HEAVY RAIN
AND WET ROADWAYS....COULD MAKE DRIVING DIFFICULT.

RNS

The radar

The Philadelphia radar (KDIX), 71 km away, was scanning. The volume nearest the first event began at 09:32 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Somerset

When
November 17, 4:32 AM EST to November 19, 7:15 AM EST
Where
Somerset County, Countywide
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.564, -74.616 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2002Every state in 2002This day in weather historyWarnings in New Jersey, November 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5323598.